Document Detail


Drug- and chemical-induced aseptic meningitis: a review of the literature.
MedLine Citation:
PMID:  1611165     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: The primary objective of this article is to provide readers with case reports of drug- or chemical-induced aseptic meningitis (DCAM) described in the medical literature. Background information regarding the classification of DCAM, incidence, proposed mechanisms, associated risk factors, clinical management, and sequelae is presented. DATA SOURCES: A MEDLINE search was used to identify pertinent background literature and case reports of DCAM. DATA EXTRACTION: All case reports of DCAM involve anecdotal information. A critical analysis of a causal relationship to the implicated drug or chemical and the appearance of meningeal involvement is presented. Animal data are included when pertinent. DATA SYNTHESIS: DCAM is a rare adverse event associated with numerous agents. Patients present with a variety of clinical signs and symptoms and laboratory findings of cerebral spinal fluid, when obtained, vary greatly. Most patients fully recover without sequelae. CONCLUSIONS: Numerous drugs and chemicals have been implicated in the medical literature as producing DCAM. Two proposed mechanisms of DCAM have been theorized: a delayed hypersensitivity-type reaction and direct meningeal irritation. The nonsteroidal antiinflammatory drugs, certain antibiotics, radiographic agents, and muromonab-CD3 have been most frequently implicated. There appears to be an association between the occurrence of the hypersensitivity-type reactions and underlying collagen vascular or rheumatologic disease.
Authors:
J S Marinac
Related Documents :
16501905 - Brainstem involvement in legionnaires' disease.
3495745 - Intraventricular tuberculoma. report of four cases in children.
9431395 - Anaerobic meningitis due to peptostreptococcus species: case report and review.
8449585 - Meningitis due to fusobacterium necrophorum subspecies necrophorum. case report and rev...
18251575 - Hypersensitivity pneumonitis: clinical perspectives.
3535505 - Idiopathic acute interstitial nephritis and uveitis in the adult. report of 1 case and ...
Publication Detail:
Type:  Journal Article; Review    
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  26     ISSN:  1060-0280     ISO Abbreviation:  Ann Pharmacother     Publication Date:  1992 Jun 
Date Detail:
Created Date:  1992-07-29     Completed Date:  1992-07-29     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  813-22     Citation Subset:  IM    
Affiliation:
Department of Medicine, School of Medicine, University of Missouri-Kansas City.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Anti-Infective Agents / adverse effects
Anti-Inflammatory Agents, Non-Steroidal / adverse effects
Drug Hypersensitivity / complications
Humans
Hypersensitivity, Delayed / complications
Lupus Erythematosus, Systemic / complications
Meningitis, Aseptic / cerebrospinal fluid,  chemically induced*,  diagnosis
Recurrence
Risk Factors
Chemical
Reg. No./Substance:
0/Anti-Infective Agents; 0/Anti-Inflammatory Agents, Non-Steroidal
Comments/Corrections
Comment In:
Ann Pharmacother. 2004 Jan;38(1):172   [PMID:  14742817 ]

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Treatment of urokinase-related anaphylactoid reaction with intravenous famotidine.
Next Document:  Hospital nuclear pharmacy--a comparison of physician and pharmacist practice.